Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 195, NWS St. Louis, MO

July 14, 2014Madison County, Saint Clair County, Illinois; Saint Louis County, City of Saint Louis, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 14, 2014, 2:27 PM CDT for Madison County, Saint Clair County, Illinois; Saint Louis County, City of Saint Louis, Missouri. It was in force for 18 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2014, 2:27 PM CDT (19:27 UTC)
Expired
Jul 14, 2014, 2:45 PM CDT
In force
18 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Madison County, IL, Saint Clair County, IL, City of Saint Louis, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 39 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 2:30 PM CDTTSTM WND DMGSauget, ILDAMAGE TO 4 INCH DIAMETER TREES. WINDS ESTIMATED 30-40 MPH.
Jul 14, 2:37 PM CDTTSTM WND GST 451 Ese Sauget, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 11:42 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WUUS53 KLSX 141927
SVRLSX
ILC119-163-MOC189-510-142000-
/O.NEW.KLSX.SV.W.0195.140714T1927Z-140714T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MADISON COUNTY IN SOUTHWEST ILLINOIS...
  NORTHWESTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...
  EASTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...
  ST. LOUIS CITY IN EAST CENTRAL MISSOURI...

* UNTIL 300 PM CDT

* AT 226 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM GRANITE CITY TO HILLSDALE TO CREVE COEUR...AND
  MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CLAYTON...GRANITE CITY...ST. LOUIS...LADUE...VENICE...FRONTENAC...
  MADISON...RICHMOND HEIGHTS...WARSON WOODS...BRENTWOOD...GLENDALE...
  MAPLEWOOD...OAKLAND...CRESTWOOD...EAST ST. LOUIS...WEBSTER
  GROVES...WASHINGTON PARK...SHREWSBURY...LAKESHIRE AND AFFTON.

THIS WARNING INCLUDES HORSESHOE LAKE STATE PARK AND SCOTT JOPLIN
HISTORIC SITE.

THIS WARNING ALSO INCLUDES...
INTERSTATE 44 NEAR EXIT 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3851 9020 3851 9025 3852 9026 3851 9027
      3850 9039 3872 9047 3881 9029 3868 9001
TIME...MOT...LOC 1927Z 298DEG 21KT 3873 9015 3865 9027
          3866 9047

HAIL...0.88IN
WIND...60MPH

$$

BRITT
2 follow-up statements
200 
WWUS53 KLSX 141937
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
237 PM CDT MON JUL 14 2014

ILC119-163-MOC189-510-142000-
/O.CON.KLSX.SV.W.0195.000000T0000Z-140714T2000Z/
MADISON IL-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO-
237 PM CDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ST. LOUIS CITY...NORTHEASTERN ST. LOUIS...NORTHWESTERN ST. CLAIR AND
SOUTHWESTERN MADISON COUNTIES UNTIL 300 PM CDT...

AT 234 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MADISON...AND
MOVING SOUTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
EAST ST. LOUIS...WASHINGTON PARK AND FAIRMONT CITY.

THIS WARNING INCLUDES HORSESHOE LAKE STATE PARK AND SCOTT JOPLIN
HISTORIC SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3854 9017 3867 9030 3880 9027 3868 9001
TIME...MOT...LOC 1937Z 294DEG 24KT 3868 9011

HAIL...0.75IN
WIND...60MPH

$$

BRITT
771 
WWUS53 KLSX 141945
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
245 PM CDT MON JUL 14 2014

ILC119-163-MOC189-510-141956-
/O.CAN.KLSX.SV.W.0195.000000T0000Z-140714T2000Z/
MADISON IL-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO-
245 PM CDT MON JUL 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. LOUIS CITY...
NORTHEASTERN ST. LOUIS...NORTHWESTERN ST. CLAIR AND SOUTHWESTERN
MADISON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3854 9017 3867 9030 3880 9027 3868 9001
TIME...MOT...LOC 1946Z 294DEG 24KT 3866 9004

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:38 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 14, 12:38 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1238 PM CDT Mon Jul 14 2014

.UPDATE:
Issued at 1231 PM CDT Mon Jul 14 2014

Updated grids and zones for severe thunderstorm watch through 6 pm.

Byrd
&&

.SHORT TERM:  (Through Tonight)
Issued at 226 AM CDT Mon Jul 14 2014

Focus this period will be precip chances as well as the svr threat
associated with these storms.

Mdls are in relatively good agreement with a cdfnt pushing thru the
CWA today. The NAM is slightly slower than other guidance, but only
by a couple of hours. This fnt will reinforce a weaker baroclinic
zone that is shifting S of the CWA early this morning.

This zone is expected to continue to produce TSRA S of the CWA
during the day. The cdfnt is currently progd to reach the MO/IA
border around 12z this morning. By 18z, the fnt is progd to be
near a PPQ to MBY line before pushing S of the CWA by 03z. While
isod SHRA may accompany this fnt this morning, believe the greater
coverage will hold off until around Noon today. Mdls prog K index
values around 40 C along and ahead of the fnt. This, coupled with
the timing of the fnt, shud limit the svr threat in the CWA.
However, mdls prog around 1500 J/kg SBCAPE along and ahead of the
fnt, which may support isod near svr storms.

Focus tonight will be temps as the fnt continues to push S of the
area with high pressure building into the region. Clouds shud clear
out quickly with winds diminishing. With such cool dewpoints, have
trended twd the cooler guidance.

Tilly

.LONG TERM:  (Tuesday through Sunday)
Issued at 230 AM CDT Mon Jul 14 2014

(Tuesday through Wednesday)

Focus thru this period will be temps. Mdls are in rather good
agreement thru the period. A large sfc ridge is progd to build
into the region tonight behind the cdfnt mentioned above. Mdls
agree with 805 mb temps in the 8 C to 10 C degree range thru Wed
which shud keep highs in the low to mid 70s. The cool dewpoints
with this sfc ridge will allow lows to drop well into the 50s and
perhaps into the 40s in some spots.

(Thursday through Sunday)

Mdl solns quickly diverge at the beginning of this period. Mdl
mass fields do not differ much until the GFS develops an upper low
late Thurs into Fri. Believe this is a result of the convection
developed on Wed and Thurs across the Plains. Also believe at
least the nrn portions of this convection is due to convective
feedback. With the GFS soln as an outlier and the ECMWF/GEM in
rather good agreement, have trended away from the GFS soln.
Overall, not much change from the prev forecast with temps well
below avg until Sun.

Tilly
&&

.AVIATION:  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1238 PM CDT Mon Jul 14 2014

Strong secondary cold frontal boundary moving south through
forecast area this afternoon. Could see some lingering showers at
KUIN...so kept vcnty showers there through 20z. As for rest of taf
sites, storms to move into KCOU by 18z and metro area by 19z. Best
timing is for activity to exit between 20z and 22z. Have added
tempo groups to these tafs with mvfr cigs/vsbys with the storms.
Otherwise, vfr conditions to prevail. Winds to persist from the
northwest through the forecast period.

Specifics for KSTL:
Strong secondary cold frontal boundary moving south through
forecast area this afternoon. Storms to move into metro area by
19z...so have added tempo group to taf with mvfr cigs/vsbys with
the storms exiting by 22z. Otherwise, vfr conditions to prevail.
Winds to persist from the northwest through the forecast period.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 14, 3:49 AM CDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
349 AM CDT MON JUL 14 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
349 AM CDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY ACROSS THE REGION.
ORGANIZED SEVERE WEATHER IS NOT CURRENTLY ANTICIPATED. HOWEVER...A
FEW OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL
AND WIND GUSTS UP TO 45 MPH.

MAJOR RIVER FLOODING WILL CONTINUE AT SEVERAL LOCATIONS ON THE
MISSISSIPPI RIVER BETWEEN QUINCY AND SAVERTON. PLEASE SEE THE
APPROPRIATE FLOOD WARNING OR STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE SATURDAY THROUGH SUNDAY.

MAJOR RIVER FLOODING WILL CONTINUE AT SEVERAL LOCATIONS ON THE
MISSISSIPPI RIVER BETWEEN QUINCY AND SAVERTON EARLY THIS WEEK.
PLEASE SEE THE APPROPRIATE FLOOD WARNING OR STATEMENT FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TILLY

In the hours before

Local storm report, Jul 14, 1:48 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
148 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     WARRENTON               38.82N  91.14W
07/14/2014  E45 MPH          WARREN             MO   TRAINED SPOTTER

            POWER BRIEFLY WENT OUT.

&&

CVKING
Local storm report, Jul 14, 1:59 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
159 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND GST     ST. CHARLES             38.79N  90.52W
07/14/2014  E40 MPH          ST. CHARLES        MO   TRAINED SPOTTER

            AT ELM AND MOCKINGBIRD

&&

TRUETT
Local storm report, Jul 14, 2:02 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
202 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND GST     ST. PETERS              38.78N  90.61W
07/14/2014  E60 MPH          ST. CHARLES        MO   TRAINED SPOTTER

            ESTIMATED 50-60 MPH WINDS

&&

TRUETT
Local storm report, Jul 14, 2:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
210 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     TSTM WND DMG     HAZELWOOD               38.78N  90.36W
07/14/2014                   ST. LOUIS          MO   TRAINED SPOTTER

            SMALL TREE LIMBS SNAPPED BY HIGH WINDS

&&

TRUETT
Local storm report, Jul 14, 2:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
219 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     WENTZVILLE              38.81N  90.86W
07/14/2014  M41 MPH          ST. CHARLES        MO   PUBLIC

            AT GOLF CLUB AT WENTZVILLE...TIME ESTIMATED

&&

TRUETT
Local storm report, Jul 14, 2:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
225 PM CDT MON JUL 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND GST     ST. LOUIS               38.64N  90.24W
07/14/2014  E50 MPH          ST. LOUIS CITY     MO   AMATEUR RADIO

            ESTIMATED 40-50 MPH GUSTS DOWNTOWN

&&

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:12 AM CDTAreal Flood AdvisoryLSXRandolph7 hr
Jul 14, 1:49 PM CDTSevere Thunderstorm WarningLSXCalhoun41 min
Jul 14, 2:07 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair38 min
Jul 14, 5:27 AM CDTDense Fog AdvisoryLSXBoone, Callaway, Cole, Gasconade, Moniteau, Montgomery and 1 more4 hr
Jul 14, 12:22 PM CDTSevere Thunderstorm WarningLSXMoniteau38 min
Jul 14, 12:56 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Moniteau36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.